Approximation of a nonlinear elliptic problem arising in a non-newtonian fluid flow model in glaciology
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 37 (2003) no. 1, p. 175-186

The main goal of this article is to establish a priori and a posteriori error estimates for the numerical approximation of some non linear elliptic problems arising in glaciology. The stationary motion of a glacier is given by a non-newtonian fluid flow model which becomes, in a first two-dimensional approximation, the so-called infinite parallel sided slab model. The approximation of this model is made by a finite element method with piecewise polynomial functions of degree 1. Numerical results show that the theoretical results we have obtained are almost optimal.

DOI : https://doi.org/10.1051/m2an:2003012
Classification:  65N15,  76A05
Keywords: finite element method, a priori error estimates, a posteriori error estimates, non-newtonian fluids, infinite parallel sided slab model in glaciology
@article{M2AN_2003__37_1_175_0,
     author = {Glowinski, Roland and Rappaz, Jacques},
     title = {Approximation of a nonlinear elliptic problem arising in a non-newtonian fluid flow model in glaciology},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {37},
     number = {1},
     year = {2003},
     pages = {175-186},
     doi = {10.1051/m2an:2003012},
     zbl = {1046.76002},
     mrnumber = {1972657},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2003__37_1_175_0}
}
Glowinski, Roland; Rappaz, Jacques. Approximation of a nonlinear elliptic problem arising in a non-newtonian fluid flow model in glaciology. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 37 (2003) no. 1, pp. 175-186. doi : 10.1051/m2an:2003012. http://www.numdam.org/item/M2AN_2003__37_1_175_0/

[1] J. Baranger and H. El Amri. Estimateurs a posteriori d'erreurs pour le calcul adaptatif d'écoulements quasi-newtoniens. RAIRO Modél. Math. Anal. Numér. 25 (1991) 31-48. | Numdam | Zbl 0712.76068

[2] J.W. Barrett and W. Liu, Finite element approximation of degenerate quasi-linear elliptic and parabolic problems. Pitman Res. Notes Math. Ser. 303 (1994) 1-16. In Numerical Analysis 1993. | Zbl 0798.65092

[3] H. Blatter, Velocity and stress fields in grounded glacier: a simple algorithm for including deviator stress gradients. J. Glaciol. 41 (1995) 333-344.

[4] P.G. Ciarlet, The finite element method for elliptic problems. North-Holland, Stud. Math. Appl. 4 (1978). | MR 520174 | Zbl 0383.65058

[5] J. Colinge and J. Rappaz, A strongly non linear problem arising in glaciology. ESAIM: M2AN 33 (1999) 395-406. | Numdam | Zbl 0946.65115

[6] R. Glowinski and A. Marrocco, Sur l'approximation par éléments finis d'ordre un, et la résolution par pénalisation-dualité, d'une classe de problèmes de Dirichlet non linéaires. Anal. Numér. 2 (1975) 41-76. | Numdam | Zbl 0368.65053

[7] P. Hild, I.R. Ionescu, T. Lachand-Robert and I. Rosca, The blocking of an inhomogeneous Bingham fluid. Applications to landslides. ESAIM: M2AN 36 (2002) 1013-1026. | Numdam | Zbl 1057.76004

[8] W. Liu and N. Yan. Quasi-norm local error estimators for p-Laplacian. SIAM J. Numer. Anal. 39 (2001) 100-127. | Zbl 1001.65119

[9] A. Reist, Résolution numérique d'un problème à frontière libre issu de la glaciologie. Diploma thesis, Department of Mathematics, EPFL, Lausanne, Switzerland (2001).